Missouri, 2003

Damaging Winds in Missouri, July 20, 2003

July 20, 2003 · NWS EAX · 3 events in 2 counties and zones

3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 20, 6:15 PM CST, 3 hours 10 minutes earlier.

Area forecast discussion, Jul 20, 6:15 PM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
715 PM CDT SUN JUL 20 2003

EXPLOSIVE CONVECTIVE DEVELOPMENT OVER EASTERN NEBRASKA AND WESTERN
IOWA IS MOVING SOUTH AROUND 30 MPH.  EXTREME INSTABILITY OVER
EASTERN NEBRASKA AND WESTERN IOWA, ON THE ORDER OF 5000 TO 6000
J/KG, HAVE CONTRIBUTED TO HUGE UPDRAFTS.  CONVECTION EARLIER TODAY
GENERATED AN OUTFLOW BOUNDARY FROM NEAR SIOUX CITY TO DENISON TO
SOUTH OF DES MOINES.  INTENSE CONVECTION WILL LIKELY TRACK ALONG
THIS BOUNDARY AND ENTER NORTHWEST MISSOURI LATE THIS EVENING.
CURRENT RADAR OUT OF OMAHA SUGGEST THAT STORMS ARE GOING THROUGH A
TRANSITION FROM SUPERCELLS TO BOWING SEGMENTS.  STORMS WILL LIKELY
ACCELERATE AS THEY PROPAGATE SOUTHWARD.  RELATIVELY WEAK LOW LEVEL
WIND SHEAR SHOULD PREVENT A LONG TRACK DAMAGING BOW ECHO, BUT
DAMAGING WINDS ARE POSSIBLE ESPECIALLY IN NORTHERN MISSOURI BY LATE
THIS EVENING.

I HAVE INCREASED PRECIPITATION CHANCES IN THE WESTERN ZONES LATE
TONIGHT IN ANTICIPATION OF BOW ECHO DEVELOPMENT IN THE OMAHA
VICINITY DURING THE NEXT HOUR OR TWO.

KOCH

400 PM...

CURRENTLY THE SURFACE FRONT THAT WILL PROVIDE RELIEF FROM THE HEAT
IS DRAPED ACROSS CENTRAL IOWA. STORMS WHICH HAVE DEVELOPED OVER THE
PAST COUPLE OF HOURS OVER SOUTHERN SOUTH DAKOTA ARE EXPECTED TO
PROGRESS SOUTHEASTWARD AND INTERACT UPON ENCOUNTERING THIS SURFACE
BOUNDARY. THE REMNANTS OF A COMPLEX OF STORMS THAT DEVELOPED
OVERNIGHT LAST NIGHT WILL BE CLOSE TO CLIP THE NORTHEASTERN SECTIONS
OF THE FORECAST AREA THROUGH THE EVENING HOURS. HAVE ACCOUNTED FOR
BOTH AREAS OF PRECIPITATION FOR TONIGHT AND HAVE PRECIPITATION
CHANCES ENDING BY 12Z TOMORROW MORNING.

THE NEXT CHANCE FOR PRECIPITATION COMES WITH THE DIVING OF THE 250MB
JET TOWARD NORTHEAST NEBRASKA BY 00Z TUESDAY. THE STRONGEST UPPER
LEVEL DIVERGENCE IN ASSOCIATION WITH THE CURVATURE OF THE JET ACROSS
SOUTH CENTRAL NEBRASKA IS THE LOCATION OF EXPECTED THUNDERSTORM
INITIATION. A STORM COMPLEX IS THEN FORECAST TO MOVE QUICKLY
EAST-SOUTHEAST WITH CORFIDI VECTORS NEAR 50 KNOTS. PRECIPITATION
CHANCES WERE INTRODUCED FOR DURING THE OVERNIGHT HOURS MONDAY INTO
TUESDAY FOR THE SOUTHERN SECTIONS.

A SIGNIFICANT DROP IN TEMPERATURES WILL BEGIN TOMORROW WITH HIGHS
TOPPING OUT NEAR THE 90 DEGREE MARK IN THE KANSAS CITY METRO AREA.
NORTH WINDS WILL PICK UP ON TUESDAY INTO WEDNESDAY AND PUSH COOLER
AIR EVEN FURTHER SOUTH. HIGHS TUESDAY AND WEDNESDAY ARE EXPECTED TO
BE IN THE LOW TO MID 80S WITH LOWS IN THE LOWER 60S. MODEL OUTPUT
GIVES EVEN COOLER TEMPERATURES BUT SINCE THE FORECAST TEMPERATURES
ARE ALREADY BELOW CLIMATOLOGICAL NORMALS...AM HESITANT TO DROP THEM
MUCH FURTHER GIVEN THE TIME OF YEAR.

TEMPERATURES WILL BEGIN A WARMING TREND THURSDAY INTO THE WEEKEND
WITH READINGS AROUND SEASONAL NORMALS. ANOTHER FRONT IS FORECAST TO
DROP INTO THE AREA LATE IN THE WEEKEND BUT THE TIMING IS IN
QUESTION. THE MODELS ARE IN MUCH DISAGREEMENT AS TO THE HANDLING OF
THE UPPER TROUGH PARKED OVER THE EASTERN HALF OF THE U.S. THE LATEST
MODEL TRENDS TRY TO PUSH THE TROUGH EASTWARD BY FRIDAY WHICH IS
QUICKER THAT THE PREVIOUS MODEL RUNS. THE RUN TO RUN DISCONTINUITY
IS REASON TO HOLD OFF ANY PRECIPITATION CHANCES FOR THE WEEKEND
UNTIL FRONTAL TIMING CAN BE BETTER DIAGNOSED.

STOFLET

235 AM...

FIRST CONCERN IS WITH TEMPS TODAY. H8 TEMPS IN WESTERN CWA ARE BACK
UP TO 24C BY LATE AFTERNOON. EXPECTING TO SEE FULL SUN MOST OF THE
DAY...AND HIGHS ABOUT 5 DREG MORE THAN YESTERDAY.  THROWING IN
DEWPOINTS IN THE LOWER 70S GIVES ME HEAT INDICES 105-109 FOR MUCH OF
THE AFTERNOON.  HAVE DECIDED TO HOIST A HEAT ADVISORY FOR THIS
AFTERNOON FOR LOCATIONS WEST OF A LINE FROM ST JOSEPH TO CLINTON.
SHOULD EXPIRE AT SUNSET.

NEXT UP IS THE CHANCE FOR THUNDERSTORMS.  BEST CHANCES LOOK TO BE IN
THE NORTHEASTERN CWA.  THIS IS CLOSEST TO THE STRONGEST DYNAMICS.
SHOULD SEE A WARM FRONT SET UP JUST NORTH OF HERE BY LATE
AFTERNOON.  INSTABILITY IS HIGH AND 0-6 SHEAR IS STILL AROUND 45KTS.
ONCE IT INITIATES...WILL CONTINUE THROUGH MUCH OF THE NIGHT. FFG
NUMBERS ARE FROM 2-3 INCHES...SO NOT EXPECTING RUNOFF PROBLEMS TO BE
WIDESPREAD.  LESSER CONCERN TO THE WEST.  FEEL THAT WESTERN ZONES
WILL NEED TO WAIT UNTIL CLOSER TO FROPA...WHICH MEANS THAT PRECIP
SHOULD HOLD OFF UNTIL PRETTY CLOSE TO 00Z MON.  PARAMETERS STILL
GOOD FOR STRONG STORMS. SHOULD BE MORE SCATTERED IN NATURE AND DIE
OFF SHORTLY AFTER SUNSET.

COOLER AIR SURGE IS NOT EXPECTED UNTIL TUESDAY...SO HIGHS MONDAY
WILL STILL BE NEAR 90.  NORTHWEST FLOW ADVERTISES SOME MCS ACTIVITY
AS WELL AS A BOUNDARY TO THE SOUTHWEST MONDAY NIGHT.  HAVE NOT
JUMPED ON INTRODUCING CHANCE POPS YET...BUT HAVE THROWN IN A SLIGHT
FOR GOOD MEASURE IN SOUTHWESTERN ZONES.  OTHERWISE...A COOL DOWN FOR
MON NIGHT AND TUESDAY WITH A FEW MORE DAYS IN THE 80S BEFORE A WARM
UP INTO THE WEEKEND.

LVQ

.EAX...
KS...HEAT ADVISORY THROUGH THIS EVENING FOR ZONES
KSZ025...KSZ057...KSZ060...KSZ102>105.

MO...HEAT ADVISORY THROUGH THIS EVENING FOR ZONES
MOZ020...MOZ028>029...MOZ037...MOZ043>044...MOZ053>054.
Hazardous weather outlook, Jul 20, 11:56 AM CST, 9 hours 29 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-211100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1256 PM CDT SUN JUL 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE ENTIRE OUTLOOK AREA HAS THE POSSIBILITY OF RECEIVING AN ISOLATED
SEVERE THUNDERSTORM LATE THIS AFTERNOON AND EVENING. HOWEVER
LOCATIONS EAST OF A LINE FROM BETHANY TO BOONVILLE HAVE THE BEST
CHANCE OF SEEING SEVERE WEATHER...AS THE BRUNT OF THE FORCING MOVES
ACROSS SOUTHEAST IOWA...NORTHEAST MISSOURI INTO ILLINOIS. THE
PRIMARY THREATS FROM ANY STORMS WHICH DEVELOP WILL BE DAMAGING WINDS
AND LARGE HAIL.

ADDITIONALLY...A HEAT ADVISORY REMAINS IN EFFECT FOR LOCATIONS WEST
OF A LINE FROM ST JOSEPH TO CLINTON. AFTERNOON HIGH TEMPERATURES
WILL BE FROM THE MID TO UPPER 90S...WITH HEAT INDICES FROM 105 TO
108.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS MONDAY NIGHT INTO TUESDAY
MORNING...AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE REGION. THE
LOCATIONS MOST APT TO SEE PRECIPITATION ARE WEST OF A LINE FROM
MOUND CITY MISSOURI...TO SEDALIA. AT THIS TIME...NO SEVERE WEATHER
IS ANTICIPATED WITH THIS ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
EVENING...MAINLY EAST OF A LINE FROM BETHANY TO BOONVILLE.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR HTTP://WEATHER.GOV.

NRR

In the hours before

Special weather statement, Jul 20, 7:52 PM CST, 1 hour 33 minutes before
KSZ102-MOZ001>005-011-012-210700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
852 PM CDT SUN JUL 20 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 779...IN
EFFECT UNTIL 200 AM CDT MONDAY MORNING. THIS TORNADO WATCH INCLUDES
THE FOLLOWING COUNTIES...

IN MISSOURI:

ANDREW...ATCHISON...GENTRY...HARRISON...HOLT...NODAWAY AND WORTH.

IN KANSAS:

DONIPHAN.

SOME CITIES IN THIS TORNADO WATCH INCLUDE BETHANY...MARYVILLE AND
ROCKPORT.

The radar

The Des Moines radar (KDMX), 148 km away, was scanning. The volume nearest the first event began at 03:27 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mercer

When
July 20, 9:25 PM CST
Where
Mercer County, Princeton
Measured
52 kt (60 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
40.400, -93.583

Thunderstorm Wind, Sullivan

When
July 20, 9:56 PM CST
Where
Sullivan County, 7 mi NW of Milan
Measured
61 kt (70 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
40.267, -93.217

Thunderstorm Wind, Sullivan

When
July 20, 10:10 PM CST
Where
Sullivan County, 5 mi NE of Milan
Measured
61 kt (70 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.250, -93.050

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376136, 5376137, 5376138.